) skin can be caused by cancer treatment or the cancer itself. Some tumors release an enzyme that stimulates the sensation of the need to scratch. For instance, lymphoma and leukemia are associated with this condition.
My knowlege is poor when it comes to the topics of cancer & chemotherapy so hope you guys can once again help a newbie nurse out!
I had a patient recently, post-op day 1, who was having pretty severe itching. He said that the itching existed prior to surgery and was from his chemotherapy treatments but it was a bit worse. I gave benadryl po/iv and it was not effective. Naloxone only decreased it by '30 percent'
but it was still persistent and very uncomfortable.
I asked him what worked for his itching at home and he said that his doctor odered him a medication for itching but that he could not remember the name and neither could his family. I pulled up his med file and couldn't find any anti-itch meds. When his family finally brought the med from home it was actually an antibiotic for chemotherapy related acne
. He said that the antibiotic actually was effective in reducing his itching by '70 percent'
Before I left I had an order for hydroxyzine, however it did not come up before the end of my shift so I was not able to see whether it worked or not. I felt bad for the poor guy.
What medication, in your experience, was most effective?
Also what other conditions/treatments cause itching? I'm aware of cancer/chemotherapy and liver failure - are there others? Just curious!